Announcement

Collapse
No announcement yet.

Rapid withdrawal from domperidone, still ill after 16 months

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Rapid withdrawal from domperidone, still ill after 16 months

    An intelligent, competent, happily married woman had suffered severe emotional deprivation as a child. She had a baby by surrogacy, and hoped that her perfect newborn baby would at last win her mother’s approval. This was not forthcoming, and she became distressed, and then acutely anxious. She could not admit why she was so upset, so the diagnosis was post partum anxiety, despite her not having given birth. She was referred to a psychiatrist.
    She had been prescribed 160mg domperidone daily as a galactologue, and she decided the domperidone was contributing to her anxiety, although her doctor refuted this. After having been on it for 7 months, she insisted she must come off it, so her doctor told her to drop 10mg every few days, and let him know what happened after coming down by 40mg. Unfortunately, she did not get back to him. She became increasingly irrational as she reduced the domperidone, far too fast, without telling anyone. She could not be left alone but her parents refused to help. Her husband had to look after the baby as well as his wife, and work. She asked him to take her to stay with his mother, where she broke down completely.
    She took herself off the 160mg in about 6 weeks, becoming increasingly psychotic and suicidal. She literally clung desperately to her husband, or to his mother or sister when he had to be out. She was out of touch with reality most of the time, though she could pull herself together to present normally on the phone, or when seeing a local doctor.
    After a couple of months she began to come out of the worst of the psychosis, and was at times grateful and easier to be with, though still anxious. She went on paroxetine 30mg. She asked her husband to take her and the baby home, and began to see her own mother, who told her there was nothing the matter with her: ‘we don’t have mental illness in our family – it’s your husband’s fault’. Her psychiatrist increased paroxetine to 40mg, then 50mg.
    After a few weeks of being around her mother, she reversed her position and blamed her husband, becoming abusive and aggressive instead of clingy. Instead of needing him to hold her all night, she demanded he leave their bed and sleep in the spare room, while she clings to the baby all night. She developed intermittent rages, which relieve her anxiety. She sleeps a lot but is exhausted. She does little in the house and largely ignores the child by day, demanding her husband do the work while claiming she has to do everything, and refusing to have a nanny or help in the house – her husband is making small steps in persuading her. Her coordination has deteriorated: she is clumsy, dropping things. She used to cook well, but no longer can. She continually lies about her husband and tries to wreck his career. She apparently tells her psychiatrist she is an abused wife, while she gaslights her husband. She is good at maintaining an appropriate demeanour outside the house. Her psychiatrist told her last year that she was better now, but still sees her. She was expected back at work, but is too unwell. Her husband suggested she wait a bit longer, which calmed her for a while.
    These uncharacteristic rages, abusive behaviour, lies, and an undefined ‘feeling dreadful’ have gone on for a year. She is worse after she sees her mother. Perhaps she is reacting to paroxetine. But perhaps it is because of the rapid way she came off domperidone, which her doctors are unaware of. Although she came out of the florid psychotic state fairly quickly, she is still irrational. She seems to have become stuck in some sort of chronic withdrawal reaction, perhaps a dopamine supersensitivity psychosis. I wonder whether it would help her to go back on domperidone (and if so, how much) and then taper off again, but this time very slowly under strict supervision.
    Many thanks.

  • #2
    Woodpecker:

    I've heard of various severe reactions to the "rapid" withdrawal from Domperidone, which is why I always suggest a really slow withdrawal...particularly at higher doses. While this dose is high, I've heard of higher.

    Most of the time when we see these withdrawal reactions to high doses of domperidone, the answer to relieve the symptoms is to go back on domperidone and slowly withdraw over months of time. As this syndrome is rarely seen, and even less rarely reported, I don't know any better treatment than to slowly withdraw.

    In this case where the patient has already withdrawn, I'm not sure if going back on it is advisable. But it may be something to try, but she needs to correlate this with her physician.

    Tom Hale PhD.

    Comment


    • #3
      Thank you, Dr Hale. I assume that means starting with a small dose and seeing if it helps - the main difficulty being that she has no insight. I have no standing in the case, but I will pass this on to her husband.

      Comment


      • #4
        Woodpecker:

        A small dose is not going to work, at least in my experience. May need a higher dose, but she can try the small dose and see what happens, then if no results titrate the dose up until relief. She needs to be closely monitored by her physician while she's doing this...

        Tom Hale Ph.D.

        Comment


        • #5
          Thanks, I will follow this up.

          Comment

          Working...
          X